Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 95, NWS El Paso, TX

August 20, 2022El Paso County, Texas

NWS El Paso, TX issued this flash flood warning at Aug 20, 2022, 1:35 AM MDT for El Paso County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2022, 1:35 AM MDT (07:35 UTC)
Expired
Aug 20, 2022, 4:45 AM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County El Paso County, TX

The radar

The El Paso radar (KEPZ), 45 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 7.6 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2022-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2022-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
235 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1737 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 11:59 PM MDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 19, 11:59 PM MDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1159 PM MDT Fri Aug 19 2022

.AVIATION...06Z TAF CYCLE
Current radar shows bands of showers and thunderstorms near KELP
and KTCS mainly. Chance for SHRA and TSRA through 12Z, most
likely at KELP/KTCS, then to a slightly lesser extent KLRU and
KDMN. Prevailing MVFR at all sites, with potential for occasional
IFR VIS in developing +TSRA. RA/SHRA linger after 12Z, potentially
with embedded TSRA, and CIGS 1000 to 3000 ft. Another round of
TSRA possible Saturday afternoon after 19Z, and so VCTS included
at all sites.

&&

.PREV DISCUSSION...601 PM MDT Fri Aug 19 2022...

.AVIATION...Chance for TSRA through the rest of this evening and early
overnight, bcmg NUM and widespread AOB 06Z and after. Expect
+TSRA, lowering CIGS, BKN010-030, and VIS 3SM or less. Winds east
AOB 10KTs, but VRB15G30KTs in TSRA. Scattered RA with embedded TSRA
and potential MVFR CIGS continue into much of the rest of the
morning hours, then another round of predominantly TSRA across
terminals after 18Z on Saturday.

&&

.PREV DISCUSSION...234 PM MDT Fri Aug 19 2022...

.SYNOPSIS...
Heavy rain and flooding will be a threat through at least Sunday
morning as deep moisture from the tropical remnants that moved
through midweek return. The heaviest rains are expected north and
west, but due to recent heavy rains, all areas will be susceptible
to flooding. Drier air slowly moves in through the work week but
storm chances, although less than this weekend, will continue each
day. Temperatures will start out much below normal but warm back
to near normal by weeks end.

&&

.SHORT TERM...Tonight and Saturday...
The residual abundant moisture brought in by the passing tropical
wave several days ago, remains in place over the region as deep
southerly flow over our region keeps it spinning over. That
cyclonic feature has slowly churned west, and is not situated over
northern Sonora. Currently low pressure is dropping in from Great
Basin, to arrive from the NW over the Four Corners region late
tonight. This feature will help to induce the old low to our SW to
move back our way, spinning more moisture and dynamic up over the
heart of our CWFA late this evening and overnight. As the upper
trough nears towards the morning hours we should see that
feature's dynamics begin to increase shower and storm development
over the Gila, and northern zones across Sierra and into Otero
counties through the early morning hours.

Models show the hours between midnight and late afternoon Saturday
as the as the bullseye for the most widespread and heaviest rain
across our CWFA. On the low end we have 0.75 to 0.90" of rain over
the Bootheel and parts of the SW Deserts. Most of the rest of our
forecast area has at least 1.5" with 2-3" forecast over our northern
and eastern lowland zones, and our mountain zones. Over time the
models have migrated the footprint of the heaviest expected rain to
the eastern areas.

Through the Saturday daytime period the upper trough will be
translating east. As the associated dynamics begins to focus over
the NE area of our CWFA, we expect diminishing precipitation
coverage and intensity over our SW zones. With the abundant clouds
in place temperatures will be well below normal with M70s to L80s.

&&

.LONG TERM...
(Saturday night through next Thursday)

For at least Sat night through at least Sun there will be some
influence from the upper trough which will be crossing the area in
the short term periods. Feature will be a little more subtle, but
likely still enough in a very moist environment to keep at least
scattered showers and some thunderstorms going. NBM pops were
pretty high, mainly in the 60%+ range which is much higher than
the MAV or MET, through Sunday which looks good given the
environment. Sunday morning lows will be in the 60s for the
lowlands with 50s in the mountains. Expect some afternoon clearing
Sunday which will allow highs to get into the upper 70s to mid
80s.

For the remainder of the period, there will be a transition to a
broad upper high building around the Four Corners region which
will slowly start to decrease the moisture available. GFS is more
aggressive with bringing in dry air with the northeast flow while
the EC is keeping a fair amount of moisture around through the
week. Even with the northeast flow, can usually trigger mountain
storms which move southwest through the late afternoon and
evening, so kept mention of storms through the week. Temperatures
will be warming up as well with highs over the lowlands
approaching 90 degrees by Wed/Thu. If the drier GFS verifies,
wouldn't be surprised to see highs in the lower to mid 90s.

&&

.FIRE WEATHER...
A quite moist weather pattern continue across all of the forecast
area, keeping fire weather concerns at a minimum. This weeks
tropical wave passage brought a fairly healthy round of scattered
rain to the region, and much more rain is expected today, tonight,
and Saturday. An upper trough will pass west to east across the
region and drag deeper tropical moisture over the region beginning
this evening. Much of the area will be heavy rain with broad-scale
totals near 0.75" and high-end amounts of 2-3" over the next 214 hrs.

With already saturated soils from a wet August (and past few days),
widespread flooding risks are expected. Burn scar areas will be even
more sensitive to these bands of heavy rain. Min RH through the
weekend is 50-70 percent with poor to good vent rates.

There will be some minor drying Sunday through mid-week, as the
system exits the region and drags some of the deeper moisture out.
However it will still be very monsoon-like with more than adequate
moisture to keep the region under a daily pattern of afternoon and
evening showers and storms, with elevated RH, and generally light to
moderate winds.

&&

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 69  80  65  84 /  90  80  80  60
Sierra Blanca           64  75  63  77 /  70  90  90  70
Las Cruces              67  78  63  82 / 100  90  80  60
Alamogordo              64  75  62  81 /  90 100  80  60
Cloudcroft              48  54  46  59 /  90 100  90  80
Truth or Consequences   64  73  61  80 / 100 100  70  60
Silver City             60  68  58  74 / 100 100  70  70
Deming                  65  77  62  80 /  90  90  80  70
Lordsburg               65  74  63  78 /  90  90  80  70
West El Paso Metro      68  79  64  83 /  90  80  80  60
Dell City               67  78  65  82 /  80  90  80  70
Fort Hancock            67  80  65  83 /  70  90  90  70
Loma Linda              62  72  60  76 /  90  90  90  70
Fabens                  67  80  65  82 /  90  80  80  70
Santa Teresa            66  78  63  81 /  90  80  80  60
White Sands HQ          67  77  65  81 /  90 100  80  70
Jornada Range           65  75  63  80 / 100 100  80  60
Hatch                   65  76  62  80 / 100 100  80  60
Columbus                66  78  63  79 /  90  80  80  60
Orogrande               65  75  63  79 /  90  90  80  60
Mayhill                 54  66  52  70 /  90 100  80  80
Mescalero               54  63  51  70 /  90 100  80  80
Timberon                51  63  50  68 /  90 100  90  80
Winston                 59  67  57  73 /  90 100  70  70
Hillsboro               62  74  60  78 /  90  90  70  70
Spaceport               64  74  61  79 / 100 100  80  60
Lake Roberts            57  67  54  76 /  90 100  70  70
Hurley                  62  74  60  79 / 100  90  70  70
Cliff                   61  74  57  80 /  90 100  70  70
Mule Creek              61  68  56  75 / 100 100  70  70
Faywood                 63  73  61  77 /  90 100  70  70
Animas                  64  75  62  78 /  80  80  80  80
Hachita                 64  74  61  77 /  80  80  80  70
Antelope Wells          62  75  61  77 /  80  80  80  70
Cloverdale              60  68  58  71 /  80  80  80  80

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flood Watch through late Saturday night for NMZ401>417.

TX...Flood Watch through late Saturday night for TXZ418>424.

&&

99/99/99
Hazardous weather outlook, Aug 19, 12:19 PM MDT, 13 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1219 PM MDT Fri Aug 19 2022

NMZ401>417-TXZ418>424-201830-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1219 PM MDT Fri Aug 19 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Deep, deep moisture will combine with moderate daytime instability
for isolated to scattered afternoon showers and thunderstorms. Wet
ground from recent rains and heavy rainfall will result in local
areas of flash flooding. This evening and overnight a disturbance
will move over the region allowing for increasing rainfall
coverage and intensity. This is expected to result in areal
flooding across the region. Flooding along area rivers is also
possible with this scenario.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

We continue the heavy rain event through Saturday, with flooding
potential continuing moderate across the region. The system
responsible for the increase rain potential across the area will
exit the region late Saturday. We will slight reductions in
moisture, instability, and dynamics as we move into early next
week. However we look to keep plenty of moisture to act as fuel
for continued daily rounds of showers and thunderstorms...
although their coverage should be decreasing. Due to expected
soggy conditions from this weekends heavy rain, the flood
potential, although less likely over any area, will continue.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to stay vigilant today through Saturday
for heavy rain and flooding. Please be quick to call the NWS
office with reports of heavy rain, rainfall totals, and observed
flooding.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 6:43 PM MDTFlash Flood WarningEPZSierra3 hr
Aug 19, 7:41 PM MDTAreal Flood AdvisoryEPZGrant, Hidalgo3 hr
Aug 20, 12:12 AM MDTAreal Flood AdvisoryEPZSierra3 hr
Aug 20, 12:18 AM MDTAreal Flood AdvisoryEPZOtero4 hr
Aug 20, 12:53 AM MDTAreal Flood AdvisoryEPZDoña Ana, Otero3 hr
Aug 20, 4:21 AM MDTAreal Flood AdvisoryEPZOtero3 hr
Aug 20, 7:43 AM MDTAreal Flood AdvisoryEPZOtero6 hr
Aug 20, 9:33 AM MDTAreal Flood AdvisoryEPZOtero3 hr
Aug 20, 11:08 AM MDTAreal Flood AdvisoryEPZOtero3 hr
Aug 20, 1:47 PM MDTAreal Flood AdvisoryEPZOtero118 min
Aug 20, 1:54 PM MDTSpecial Weather StatementEPZDoña Ana36 min
Aug 20, 2:20 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Aug 20, 2:21 PM MDTAreal Flood AdvisoryEPZDoña Ana114 min
Aug 20, 2:33 PM MDTAreal Flood AdvisoryEPZDoña Ana117 min
Aug 20, 2:54 PM MDTAreal Flood AdvisoryEPZGrant6 hr
Aug 20, 3:40 PM MDTAreal Flood AdvisoryEPZGrant, Luna, Sierra2 hr
Aug 20, 4:12 PM MDTAreal Flood AdvisoryEPZOtero38 min
Aug 20, 4:13 PM MDTAreal Flood AdvisoryEPZDoña Ana, Sierra2 hr
Aug 20, 4:36 PM MDTSpecial Weather StatementEPZ39 min
Aug 20, 4:45 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Aug 20, 4:49 PM MDTFlash Flood WarningEPZOtero3 hr
Aug 20, 5:17 PM MDTAreal Flood AdvisoryEPZLuna2 hr
Aug 20, 5:39 PM MDTFlash Flood WarningEPZLuna2 hr
Aug 19, 9:51 PM MDTAreal Flood AdvisoryEPZHudspeth114 min
Aug 20, 12:36 AM MDTAreal Flood AdvisoryEPZEl Paso3 hr
Aug 20, 1:13 PM MDTAreal Flood AdvisoryEPZEl Paso, Hudspeth2 hr
Aug 20, 1:31 PM MDTAreal Flood AdvisoryEPZHudspeth119 min
Aug 20, 2:38 PM MDTFlash Flood Warning Considerable damage threatEPZEl Paso2 hr
Aug 20, 2:41 PM MDTAreal Flood AdvisoryEPZHudspeth3 hr
Aug 20, 3:28 PM MDTAreal Flood AdvisoryEPZEl Paso, Hudspeth3 hr
Aug 20, 3:44 PM MDTAreal Flood AdvisoryEPZHudspeth3 hr
Aug 20, 3:58 PM MDTAreal Flood AdvisoryEPZEl Paso, Hudspeth3 hr

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.